Senior Supplements That Can Interact with Your Anticoagulants
Tuesday, November 26, 2019

Some of them are supplements you’ve taken for years.

Little did you know that they can be dangerous for you today.

We live in an era where information is everywhere, and so are opinions. You can go online and type in herbal supplements for [your affliction here] and find millions of suggestions for all-natural herbal supplements that are said to have healing capabilities for you. But, long before the internet, wives’ tales and family storytelling were the way people found out about roots and herbs that could help heal maladies. However, the part that is missing from both, at times, is the way those remedies interact with modern medicine.

One of the types of medication that can have negative interactions with herbal supplements is anticoagulants. Familiar medicines like warfarin and even aspirin can be rendered ineffective or worse: lead to side effects, illness, and more if taken in conjunction with many day-to-day herbal supplements. Some of the supplements on this list will shock you. If you are taking any of them in conjunction with an anticoagulant, we recommend that you check with your doctor as soon as possible to ensure that you won’t have any repercussions.

Cranberry

Cranberries are great because they have lots of vitamins and are great for urinary tract health, but one unintended effect on those taking anticoagulants is bruising or bleeding. If you are planning on an increased intake of cranberry juice and you are on anticoagulants, you should consult a doctor before beginning. 

St. John’s Wort

Before there were options for anti-depression or mood enhancement drugs, there was St. John’s wort. For centuries, people have taken this supplement for stress relief and to battle depression. But, the drug can have interactions with anticoagulants that can cause dangerous side effects. 

Saw Palmetto

Saw palmetto has seen increased popularity over the years because it is said to be effective in combatting noncancerous prostate gland enlargement. One side effect of the supplement is that it can slow clotting and lead to increased bruising and bleeding if it’s used in conjunction with anticoagulants.

Ginger

Taking ginger seems innocuous and to many, it would appear to have little risk. Ginger helps with nausea and vertigo and is a popular supplement for seniors. But, ginger can inhibit a chemical called thromboxane synthase, and that can prolong bleeding time and cause interactions with anticoagulants.

Keeping up with interactions is just one of the many responsibilities of a caretaker. Contact McGregor PACE to find out about more ways that our team can help take some of the weight off your shoulders and help you become the best source of care possible for your loved one!


Back